Contact Us

  • Call us any day, any time
  • 800-257-7810
  • 651-213-4200

  • P.O. Box 11
    15251 Pleasant Valley Rd.
    Center City, MN 55012-0011
  • info@hazelden.org

Bookmark and Share

Drugs of abuse

The Truth About Heroin

Slang--Smack, Horse, Mud, Brown Sugar, Junk, Black Tar, Big H, Dope, Skag

Heroin affects your brain. Heroin enters the brain quickly. It slows down the way you think, slows down reaction time, and slows down memory. This affects the way you act and make decisions.

Heroin affects your body. Heroin poses special problems for those who inject it because of the risks of HIV, hepatitis B and C, and other diseases that can occur from sharing needles. These health problems can be passed on to sexual partners and newborns.

Heroin is super-addictive. Heroin is highly addictive because it enters the brain so rapidly. It particularly affects those regions of the brain responsible for producing physical dependence.

Heroin is not what it may seem. Despite the glamorization of "heroin chic" in films, fashion, and music, heroin use can have tragic consequences that extend far beyond its users. Fetal effects, HIV/AIDS, tuberculosis, violence, and crime are all linked to its use.

Heroin can kill you. Heroin is one of the most frequently reported drugs by medical examiners in drug abuse deaths.

Know the law. Heroin is an illegal Schedule I drug, meaning that it is in the group of the most highly addictive drugs.

Get the facts. Any method of heroin use--snorting, smoking, swallowing, or injecting the drug--can cause immediate harm and lead to addiction.

Stay informed. The untimely deaths of several popular musicians and other celebrities may have influenced many young people to stay away from heroin use, but to others, the dangers are still not clear.

Know the risks. Because the strength of heroin varies and its impact is more unpredictable when used with alcohol or other drugs, the user never knows what might happen with the next dose.

Know the Signs…

Signs and symptoms of heroin use are:

Signs of a heroin overdose include:


Information provided by the Substance Abuse & Mental Health Services Administration (SAMHSA).

 

 
Saving updates...